Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Was recovering from alcoholic hepatitis before worsening into hepatic encephalopathy. Is morphine responsible?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
My son is in the hospital recovering from swollen legs and stomach, he was doing better..Then his ammonia levels went up so high he is incoherent with hepatic encepelopathy. They gave him small amounts of morphine every 4 hours. Could that be the reason his ammonia levels went up..
Posted Sun, 20 Oct 2013 in Liver and Gall Bladder
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Morphine could be responsible.

Detailed Answer:

Welcome to Healthcare Magic!

I understand that your son was recovering from alcoholic hepatitis before worsening again and going into hepatic encephalopathy. You want to know if morphine could have been responsible for the worsening.

Morphine is not contraindicated for use in people with severe hepatic impairment. However, the dosage needs to be adjusted and the dosage interval should be increased as morphine is metabolized in the liver. Hepatic impairment can lead to accumulation of morphine in the body by reducing its metabolism.

For people with good hepatic function and who are not used to taking morphine regularly, the usual dose for pain relief is 5 to 15 mg orally every 3 to 4 hours. The patient should be observed for development of sedation and if so, the next dose is withheld. For people with hepatic damage, the dose has to be reduced, the dosing interval increased to around double the usual interval and the patient has to be closely monitored for sedation. If this was not done, it is possible that morphine could have been responsible for his worsening.

Hope this answers your query.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor